Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 1, NWS Aberdeen, SD

May 15, 2004Faulk County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 15, 2004, 5:37 PM CDT for Faulk County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 5:37 PM CDT (22:37 UTC)
Expired
May 15, 2004, 6:15 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS53 KABR 152237
TORABR
SDC049-152315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES NORTH OF
  ONAKA...OR ABOUT 21 MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST
  AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BRENTWOOD COLONY AROUND 600 PM CDT
  NORBECK...BURKMERE AROUND 610 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4525 9955 4518 9963 4499 9921 4524 9903

$$
MARSHALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 15, 3:00 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 15, 3:00 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SAT MAY 15 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE UPPER LEVEL DISTURBANCE THAT PRODUCED SHOWERS ACROSS THE AREA
THIS MORNING HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH OF
LOW PRESSURE SITS OUT TO THE WEST OVER CENTRAL SD. THE LOW
ASSOCIATED WITH THIS TROUGH IS CURRENTLY IN S MANITOBA AND WILL
PROGRESS EAST-NORTHEASTWARD TONIGHT. EXPECT LOW CLOUDS TO DIMINISH
FROM WEST TO EAST THE REST OF THE AFTERNOON AS WAVE DEPARTS...WITH
SOME DESTABILIZATION THEN OCCURRING. THE WEST ALREADY HAS CAPES 500
TO 1000 J/KG OR SO. ALTHOUGH MOISTURE IS LIMITED...EXPECT SOME
HIGH-BASED ISOLATED THUNDERSTORMS ACROSS THE NORTH LATE THIS
AFTERNOON AND EARLY THIS EVENING. SOUTHERN ND IS ALREADY
EXPERIENCING SOME DEVELOPMENT ALONG THIS TROUGH. COLD FRONT REACHES
THE NORTH THIS EVENING...CATCHING UP TO THE TROUGH. STRONG WAVE
LOOKS ON TRACK FOR SUNDAY...WITH ALL MODELS AGREEING ON TRACK. HAVE
BUMPED UP POPS TO 70 ACROSS MOST OF THE AREA TOMORROW. WITH THE
HIGHER CERTAINTY OF POPS...DECREASED HIGHS AS WELL. PRECIP TAPERS
OFF SUNDAY NIGHT AS SYSTEM MOVES EAST AND COOL HIGH PRESSURE SETTLES
INTO THE AREA. HIGH PRESSURE WILL BEGIN TO SLIDE EAST ON TUESDAY
WITH BOUNDARY WELL TO THE SOUTH. TUESDAY NIGHT...THE BOUNDARY WILL
BEGIN MOVING NORTH AS A WARM FRONT WITH GOOD ISENTROPIC LIFT
OCCURRING OVER THE AREA. HAVE CONTINUED WITH 30 POPS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
FAIRLY STAGNANT PATTERN ON TAP FOR THE EXTENDED PERIOD.  MEDIUM
RANGE MODELS SHOWING A NEARLY CUT OFF H5 LOW IN THE SOUTHERN
STREAM.  TOWARD THE END OF THE PERIOD THIS FEATURE WEAKENS BUT TOO
LATE TO CHANGE THE UPPER FLOW PATTERN.  JUST DOWNWIND FROM THE LOW
THE H5 RIDGE FORMS AND BUILDS AT LEAST EARLY ON BEFORE WASHING OUT
AS THE LOW WEAKENS.  THERE WILL BE A NUMBER OF DISTURBANCES RIDING
THE UPPER FLOW INTO THIS AREA.  WE WILL ALSO HAVE AN OLD FRONTAL
BOUNDARY SOMEWHERE VERY NEAR TO THIS AREA.  INITIALLY TRIED TO
REFINE THE TIMING OF PRECIPITATION TO LIMIT THE PERIOD OF LOW CHANCE
CATEGORY POPS.  THIS IS NOT EASY TO DO EXCEPT BY GUESS OR HUNCH.  DO
NOT HAVE GREAT FAITH IN EITHER METHOD SO WENT WITH VERY SIMILAR
GRIDS TO WHAT WERE GOING.  DID MAKE SOME ADJUSTMENTS FOR TEMPERATURE
BUT NOTHING MAJOR.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/KEEFE
Hazardous weather outlook, May 15, 5:40 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161039-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:46 PM CDTSevere Thunderstorm WarningABRLyman44 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningABRFaulk60 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.